Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 27, 2021Glacier County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 27, 2021, 2:39 PM MDT for Glacier County, Montana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 2:39 PM MDT (20:39 UTC)
Expired
Aug 27, 2021, 3:00 PM MDT
In force
21 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
30

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 191 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS85 KTFX 272039
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
239 PM MDT Fri Aug 27 2021
 
MTZ010-272100-
Eastern Glacier MT-
239 PM MDT Fri Aug 27 2021

...A thunderstorm will impact portions of northeastern Glacier 
County through 300 PM MDT...

At 237 PM MDT, Doppler radar was tracking a thunderstorm 22 miles 
north of North Browning, or 33 miles northwest of Cut Bank, moving 
southeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Conditions are favorable for the development of weak, brief cold-air 
funnel clouds. This type of funnel cloud is harmless, but on rare 
occasions they can briefly touch down, producing wind gusts over 50 
mph. If a funnel cloud is spotted move indoors and report your 
sighting to the National Weather Service.

&&

LAT...LON 4889 11312 4900 11291 4880 11256 4863 11286
TIME...MOT...LOC 2037Z 318DEG 11KT 4889 11295 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

PN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 27, 12:13 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 27, 12:13 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1213 PM MDT Fri Aug 27 2021

...AVIATION SECTION UPDATED...

.SYNOPSIS...
It will be a cooler day today, along with scattered rain showers or
isolated thunderstorms, with most of the precipitation falling this
afternoon. It turns drier and warmer over the weekend, with Sunday
looking to dry and warm, with afternoon highs in the 80s. It remains
warm early next week, but cooler temperatures return by the middle
portion of next week.

&&

.UPDATE...

A passing Pacific front will bring gusty west to northwesterly
winds today, along with scattered showers and a few thunderstorms.
Increased winds a bit for this afternoon and adjusted pops per
current trends. Otherwise, the current forecast package is in
decent shape. -RCG

&&

.AVIATION...
1213 PM MDT Fri Aug 27 2021 (27/18Z TAF period)

VFR conditions are generally expected over the region, but scattered
showers and perhaps a few thunderstorms are expected over the region
through this evening. The main line of showers is now crossing the
Divide and will continue to move east through the afternoon and
winds may briefly gust up to 40 kts during the onset. Otherwise,
West to northwest surface winds will remain in the 15 to 25 kt range
through this evening. Some mountains/passes could be obscured at
times by lower level clouds through tonight. -RCG

&&

.PREV DISCUSSION...
/ISSUED 405 AM MDT Fri Aug 27 2021/
Today through Tonight...The next upper level weather disturbance
is quickly approaching the region from the west this morning. Some
shower activity is trying to develop in the Cut Bank area already
this morning. Expect the showers/thunderstorms to become a bit
more widespread this afternoon over Central and North Central MT.
No severe storms are expected today. Most of the precipitation
exits the region overnight tonight. Afternoon highs today will be
cooler than yesterday, generally averaging about 10 degrees below
normal.

Saturday through Monday...Generally expect dry conditions along
with above normal temperatures for a few days. Any showers will be
ending early on Saturday, with afternoon temperatures warming into
the 80s for many areas for Sunday and Monday. With a dry airmass
in place, overnight lows will cool into the 40s and 50s.

Tuesday through Friday...Overall the weather pattern will start to
shift to a more unsettled westerly flow aloft, with weather
disturbances trying to move eastward into our region. However, the
models differ on the strength and timing of each disturbance, thus
the overall confidence in the forecast from Wednesday onward is
quite low at this time. Overall the continued trend of using the
NBM looks to be on track for this time period. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  70  46  72  44 /  50  20  10   0
CTB  65  45  70  43 /  70  30  10   0
HLN  71  48  75  48 /  50  10   0   0
BZN  71  43  71  41 /  20  20   0   0
WYS  65  33  66  30 /  10  30   0   0
DLN  70  39  70  40 /  10  10   0   0
HVR  73  48  73  47 /  60  30  10   0
LWT  66  44  67  44 /  70  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 27, 2:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
239 PM MDT Fri Aug 27 2021

MTZ010-272100-
Eastern Glacier MT-
239 PM MDT Fri Aug 27 2021

...A thunderstorm will impact portions of northeastern Glacier
County through 300 PM MDT...

At 237 PM MDT, Doppler radar was tracking a thunderstorm 22 miles
north of North Browning, or 33 miles northwest of Cut Bank, moving
southeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief cold-air
funnel clouds. This type of funnel cloud is harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 4889 11312 4900 11291 4880 11256 4863 11286
TIME...MOT...LOC 2037Z 318DEG 11KT 4889 11295

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:20 PM MDTSpecial Weather StatementTFXFergus25 min
Aug 26, 6:28 PM MDTSpecial Weather StatementTFXBlaine47 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.